Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Projectively equivalent metrics subject to constraints


Author: William Taber
Journal: Trans. Amer. Math. Soc. 282 (1984), 711-737
MSC: Primary 53C40; Secondary 53C50
MathSciNet review: 732115
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This work examines the relationship between pairs of projectively equivalent Riemannian or Lorentz metrics $ g$ and $ {g^ \ast }$ on a manifold $ M$ that induce the same Riemannian metric on a hypersurface $ H$. In general such metrics must be equal. In the case of distinct metrics, the structure of the metrics and the manifold are strongly determined by the set, $ C$, of points at which $ g$ and $ {g^ \ast }$ are conformally related. The space $ (M - C,g)$ is locally a warped product manifold over the hypersurface $ H$. In the Lorentz setting, $ C$ is empty. In the Riemannian case, $ C$ contains at most two points. If $ C$ is nonempty, then $ H$ is isometric to a standard sphere. Furthermore, in the case that $ C$ contains one point, natural hypotheses imply $ M$ is diffeomorphic to $ {R^n}$. If $ C$ contains two points $ M$ is diffeomorphic to $ {S^n}$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 53C40, 53C50

Retrieve articles in all journals with MSC: 53C40, 53C50


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1984-0732115-8
PII: S 0002-9947(1984)0732115-8
Article copyright: © Copyright 1984 American Mathematical Society